Alert archive / California / Wind Advisories in 2022
Wind Advisory 39, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Nov 1, 2022, 1:58 AM PDT for Imperial County, California. It took effect at Nov 1, 2022, 4:00 PM PDT. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- Nov 1, 2022, 1:58 AM PDT (08:58 UTC)
- In effect from
- Nov 1, 2022, 4:00 PM PDT
- Expired
- Nov 3, 2022, 11:00 AM PDT
- In force
- 43 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2854 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867 WWUS75 KPSR 010858 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 158 AM MST Tue Nov 1 2022 CAZ562-012300- /O.NEW.KPSR.WI.Y.0039.221101T2300Z-221102T1500Z/ Imperial County Southwest- 158 AM PDT Tue Nov 1 2022 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM MST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 4 PM this afternoon to 8 AM MST Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
5 follow-up statements
174 WWUS75 KPSR 012003 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 103 PM MST Tue Nov 1 2022 CAZ566-567-021200- /O.NEW.KPSR.WI.Y.0040.221102T1700Z-221103T0400Z/ Imperial County West-Imperial Valley- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, and Brawley 103 PM PDT Tue Nov 1 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM MST WEDNESDAY... * WHAT...West winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Western Imperial County and Imperial Valley. * WHEN...From 10 AM to 9 PM MST Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-021200- /O.EXT.KPSR.WI.Y.0039.221101T2300Z-221103T1800Z/ Imperial County Southwest- 103 PM PDT Tue Nov 1 2022 ...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 AM MST THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 4 PM this afternoon to 11 AM MST Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
009 WWUS75 KPSR 020832 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 132 AM MST Wed Nov 2 2022 CAZ562-022230- /O.CON.KPSR.WI.Y.0039.000000T0000Z-221103T1800Z/ Imperial County Southwest- 132 AM PDT Wed Nov 2 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 AM MST Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-567-022230- /O.CON.KPSR.WI.Y.0040.221102T1700Z-221103T0400Z/ Imperial County West-Imperial Valley- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, and Brawley 132 AM PDT Wed Nov 2 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Imperial County and Imperial Valley. * WHEN...From 10 AM this morning to 9 PM MST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
211 WWUS75 KPSR 030015 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 515 PM MST Wed Nov 2 2022 CAZ562-031215- /O.CON.KPSR.WI.Y.0039.000000T0000Z-221103T1800Z/ Imperial County Southwest- 515 PM PDT Wed Nov 2 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 AM MST Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-567-030400- /O.CON.KPSR.WI.Y.0040.000000T0000Z-221103T0400Z/ Imperial County West-Imperial Valley- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, and Brawley 515 PM PDT Wed Nov 2 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Imperial County and Imperial Valley. * WHEN...Until 9 PM MST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
360 WWUS75 KPSR 030403 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 903 PM MST Wed Nov 2 2022 CAZ566-567-030515- /O.EXP.KPSR.WI.Y.0040.000000T0000Z-221103T0400Z/ Imperial County West-Imperial Valley- 903 PM PDT Wed Nov 2 2022 ...WIND ADVISORY HAS EXPIRED... Wind gusts up to 35 mph will continue through Thursday afternoon. $$ CAZ562-031415- /O.CON.KPSR.WI.Y.0039.000000T0000Z-221103T1800Z/ Imperial County Southwest- 903 PM PDT Wed Nov 2 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 AM MST Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
372 WWUS75 KPSR 030750 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1250 AM MST Thu Nov 3 2022 CAZ562-031800- /O.CON.KPSR.WI.Y.0039.000000T0000Z-221103T1800Z/ Imperial County Southwest- 1250 AM PDT Thu Nov 3 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 AM MST this morning. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 31, 10:19 PM PDT, 3 hours 39 minutes earlier.
Area forecast discussion, Oct 31, 10:19 PM PDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1019 PM MST Mon Oct 31 2022 .UPDATE...6Z Aviation Discussion (Below) && .SYNOPSIS... Seasonably warm and dry conditions will prevail the next couple days before a storm system passes through the region during the middle and end of the week. Locally gusty winds will be common with this system while isolated to scattered light showers will be possible along a quick moving cold front Thursday and Friday. Temperatures will plummet behind the cold front with readings some 10 to 15 degrees below normal during the end of the week. && .DISCUSSION... While a shortwave ridge is providing dry, subsident weather over the forecast area today, the flow pattern will change substantially over the next 72 hours under pattern amplification and the development of deep negative height anomalies over the western Conus. Model consensus suggests phasing of subtropical and northern stream jets into a full latitudinal trough with sub-550dm H5 heights crossing through northern/central AZ Thursday. This represents heights close to 3 normalized standard deviations below normal, while thermal profiles through the lower and middle troposphere are equally impressive with unusually cold temperatures even more anomalous. Although quite intense for this time of year, this system will be rather quick moving in a progressive flow regime limiting the magnitude of moisture drawn north along a deep frontal boundary. By Friday evening, the entire trough axis will shift well east of the area bringing rapid height rises, strong subsidence, and tranquil weather conditons back to the region for the weekend. Modest H5 heights falls will begin to encroach into the forecast area Tuesday as broad cyclonic flow materializes over the western Conus in response to strong PV and 150kt meridional jet punching south through the East Pacific basin. Overall, thermal profiles will remain similar to the past couple days through the increasing pressure gradient would tend to deepen mechanical mixing depths. However, there is strong evidence of thick midlevel cloud decks advecting into the region inhibiting near surface superadiabatic warming, and hence restricting temperatures to a near persistence forecast. Height and thermal deterioration aloft will become more evident Wednesday as the trough axis nears and PV anomaly deepens equatorward. Confidence remains good that a well defined cold front will surge into SE California during the day setting the stage for downsloping winds and mountain rotors across the far western CWA. However, recent model iterations indicate somewhat of a misalignment of the best pressure/height fall/diurnal features such that winds may not be maximized as much as possible. Nevertheless, conceptually advisory type wind gusts should be expected for some locations in western Imperial County Wednesday night through Thursday morning with NBM probabilities ranging from 30-70% of hitting criteria. The most widespread sensible weather impacts should occur Thursday as the cold core quickly sweeps through Arizona. Model output still suggests little more than 5 g/kg mixing ratios becoming entrained along the cold front Thursday morning limiting precipitation potential across the area. Although official POPs only range from 20- 40% across the Phoenix metro and NBM/WPC QPF advertises no rainfall southwest of the metro, frontogentical forcing combined with rapid cooling in the H8-H7 layer should squeeze out some light frontal rain bands at lower elevations Thursday morning (key question becomes whether anything actually measures). Far better precipitation chances will exist in upslope regions north and east of Phoenix with the forced ascent, though even the most aggressive modeling suggests little more than 1/2 inch of rain for the entire event. Given the cold nature of this system, mandated NBM snow levels fall below 5000ft by Thursday evening, though historically, it would not be surprising if these levels were even lower and falling at a quicker pace than modeled. Nevertheless, minor snowfall accumulations (< 2 inches) will be possible on peaks in southern Gila County, and possibly just falling short of pass level. Otherwise, an extension of strong gusty winds into south-central Arizona is becoming a greater threat based on the location and behavior of the overall trough. Recent model trends are slightly slower and holding the cold core over northern AZ, thus shifting increased baroclinicity and stronger lower/middle troposphere u-wind speeds into the southern half of the state. Instead of aligning closer to the cold core and a weakened pressure gradient, communities around the Phoenix metro may experience a 30kt H8 winds becoming partially mixed to the surface. While most likely remaining sub-advisory, localized afternoon gusts could certain reach above 30 mph resulting in isolated dust channels depending on recent land use. For most people, the unusually cold temperatures associated with this system will be the most notable aspect. Not surprisingly with thermal column anomalies over 3 standard deviations from normal, model output suggests high temperatures in Phoenix struggling into the lower/middle 60s Thursday and Friday (slightly warmer in the western CWA). Close to 20F below normal for the date, these reading could flirt with daily record cool maximum temperatures, though may fall just short (see Climate section below). Correspondingly, overnight lows will also be seasonably cold Friday and Saturday mornings with localized frost and sub-freezing temperatures across some parts of south-central AZ. Model trends in the Globe-Miami area depict better chances of freezing temperatures (above 25% chance) Friday morning, and even some mid 30s and frost would not be unexpected in lower elevations more removed from the center of the Phoenix metro. Otherwise, rapid height rises with the ejection of the trough and cold core over the weekend will result in marked warming and lower elevation daily high temperatures rebounding back into the 70s. && .AVIATION...Updated 0520Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Light and variable winds will switch to light east overnight. Tomorrow, winds will become more southerly midday, then west by late afternoon/evening. Speeds should remain under 10kt most times. Expect thickening high-level cloud cover overnight into tomorrow. Cloud bases should remain >18KFT. Southeast California/Southwest Arizona including KIPL and KBLH: High clouds are moving overhead tonight with SCT/BKN CIGS >18KFT through most of the TAF period. Some virga could fall from these clouds from time to time. Otherwise, winds will remain light and variable overnight. Tomorrow, we will begin to feel the influence of our next weather maker. Expect breezy southerlies at BLH (15-25KT gusts). A burst of stronger west breezes is indicated at IPL beginning around sunset tomorrow, lasting well into tomorrow night - with gusts over 20KT. && .FIRE WEATHER... Light winds will persist today, following typical diurnal and terrain driven directional influences. Breezy conditions begin to increase heading into Tuesday afternoon as gradients tighten with our next approaching weather system. Daily minimum RHs between 10- 20% and nightly recoveries to 30-50% will be common through early this week. Heading into the second half of next week moisture levels will climb ahead of an approaching disturbance, with minimum RHs up to 20-30% beginning as early as Wednesday. The disturbance will also bring breezy to windy conditions and a chance for precipitation. Temperatures will remain seasonally cool over the next couple of days before cooling more with the disturbance. && .CLIMATE... Record cool high temperatures later this week: Date Phoenix Yuma El Centro ---- ------- ---- --------- Nov 3 62 (1956) 64 (1936) 66 (1936) Nov 4 61 (1994) 66 (1925) 68 (1994) && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18/Smith AVIATION...Heil FIRE WEATHER...Smith/Benedict CLIMATE...18
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 1:03 PM PDT | Wind Advisory | PSR | Imperial | 32 hr |
Nearby
Wind Advisories in California, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.